South Dakota, 2012Tornadoes and Hail in South Dakota, August 3, 2012
August 3, 2012 · NWS ABR · 71 events in 9 counties and zones
An area of low pressure and associated cold front moving across South Dakota produced many severe thunderstorms. Tennis ball size hail and damaging wind gusts up to eighty mph along with a few tornadoes were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 71
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure and associated cold front moving across South Dakota produced many severe thunderstorms. Tennis ball size hail and damaging wind gusts up to eighty mph along with a few tornadoes were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 3, 11:42 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 3, 11:42 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1242 PM CDT FRI AUG 3 2012
.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION DISCUSSION FOR THE 18Z TAFS.
STILL WATCHING COLD FRONT WHICH WILL MOVE THROUGH THE REGION
TODAY...LIKELY PRODUCING STRONG TO SEVERE STORMS LATER THIS
AFTERNOON OVER THE EASTERN HALF OF THE CWA. MADE SOME CHANGES TO
SKY GRIDS BASED ON CURRENT SATELLITE TRENDS. MOSTLY SUNNY SKIES
THIS MORNING BUT CLOUDS WILL INCREASE THROUGH THE DAY...ESPECIALLY
OVER NORTHERN SD WHERE LOW CLOUDS ARE ALREADY STREAMING INTO
CORSON COUNTY WITHIN LOW LEVEL COLD AIR ADVECTION. REMOVED POPS
FOR THE LATE MORNING HOURS AS IT APPEARS ANY ACTIVITY WILL HOLD
OFF UNTIL THE AFTERNOON HOURS. CURRENT HIGHS APPEAR ON TRACK BUT A
LOW CONFIDENCE FORECAST IN ACTUAL NUMBERS. WITH LOWER CLOUDS AND
COLD AIR ADVECTION OVER THE NORTHWEST COUNTIES...TRICKY FORECAST
HERE. NICE WARM UP STILL EXPECTED OVER THE EASTERN CWA...BUT IF
STORMS FIRE BY MID TO LATE AFTERNOON...CLOUD COVER FROM THIS
ACTIVITY COULD KEEP TEMPS DOWN A TOUCH. WILL LIKELY NEED
ADDITIONAL FORECAST UPDATES THROUGH THE DAY AS THINGS EVOLVE.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
EXPECT ELEVATED SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS THE
SOUTHEAST CWA THIS MORNING AND INCREASE IN AREAL COVERAGE DUE TO
STRONG WARM AIR ADVECTION AND SHORTWAVE ENERGY AHEAD OF THE MAIN
UPPER TROUGH. TEMPERATURES WILL BE TRICKY TODAY WITH CLOUD COVER
ACROSS THE REGION. 850 TEMPS WILL RISE TO 20 C OR GREATER ACROSS
THE SOUTHERN AND EASTERN CWA...BUT EXPECT CLOUD COVER WILL LIMIT
TEMPERATURE RISE THIS AFTERNOON.
THE MAIN FORECAST CHALLENGE WILL COME THIS AFTERNOON AS THE MAIN
UPPER TROUGH WILL MOVE INTO THE REGION WITH A 90 KT JET STREAK
ROUNDING THE BASE OF THE TROUGH. THE COLD FRONT WILL WORK ITS WAY
ACROSS THE CWA DURING PEAK HEATING HOURS TODAY. THERE ARE STILL
MINOR MODEL DIFFERENCES IN TIMING OF THE FRONT...BUT THE CENTRAL
AND EASTERN CWA WILL HAVE THE BEST CHANCE FOR SEVERE STORMS. STEEP
MID LEVEL LAPSE RATES...ML CAPE VALUES IN THE 2000-3000 J/KG RANGE
/PERHAPS SLIGHTLY OVERDONE WITH AREA CLOUD COVER/...0-6 KM SHEAR
VALUES OF 40 TO 50 KTS...AND 0-1 KM SHEAR VALUES 20 TO 30 KTS
ACROSS THE NORTHEAST...WILL BE A VERY FAVORABLE ENVIRONMENT FOR
SEVERE STORMS WITH LARGE HAIL...STRONG WINDS...AND TORNADOES
POSSIBLE. ALONG WITH ALL OF THIS...PWAT VALUES WILL BE IN THE 1.5
TO 2.0 INCH RANGE...WARRANTING A MENTION OF HEAVY RAIN AS WELL.
EXPECT THAT THE FRONT AND MAIN PRECIPITATION CHANCES WILL BE OUT
OF THE REGION BY 06Z.
HIGH PRESSURE MOVES IN FOR THE REMAINDER OF THE PERIOD. WITH
COOLING TEMPERATURES ALOFT...STEEP LAPSE RATES WILL ALLOW FOR
SHOWERS ACROSS THE NORTHERN AND NORTHEASTERN CWA SATURDAY. HIGH
TEMPERATURES WILL BE MUCH COOLER SATURDAY...BUT WILL RISE TO NEAR
NORMAL ON SUNDAY.
.LONG TERM...MONDAY THROUGH FRIDAY
FROM WHAT CAN BE GLEANED FROM AVAILABLE MODEL DATA...IT APPEARS
THAT LITTLE TO NO CHANGE IS NEEDED RIGHT NOW FOR THE EXTENDED. THE
UPPER LEVEL RIDGE AXIS STARTS OUT POSITIONED WEST OF THIS CWA BACK
OVER THE ROCKIES AND ALONG THE FRONT RANGE. OVER A SEVERAL DAY
PERIOD...THE RIDGE AXIS IS FORECAST TO GRADUALLY SHIFT EAST TOWARD
THE WESTERN/CENTRAL DAKOTAS BY THE END OF THE PERIOD.
HOWEVER...WITH THE CWA POSITIONED ON THE BACKSIDE OF THE RIDGE
AXIS /NW FLOW ALOFT/...IT DOES APPEAR THAT A COUPLE OF BACKDOOR
COLD FROPAS AND ASSOCIATED WEAK-TRANSIENT SHORTWAVE TROFS TRY TO
WORK DOWN FROM THE NORTH/NORTHWEST...ONE MONDAY/MONDAY NIGHT AND
THEN A SECOND FROPA TRIES TO WORK DOWN INTO THIS AREA THURSDAY
NIGHT/FRIDAY. WILL TRY AND MIGRATE POPS TO THOSE TIME PERIODS AS
MUCH AS POSSIBLE.
TEMPERATURE-WISE...THE COOLEST READINGS DO APPEAR TO SHOW UP
EARLIER IN THE PERIOD...AND THEN GRADUALLY TREND WARMER RIGHT
THROUGH MID-WEEK. HOWEVER...WHENEVER THE SECOND /ILL-TIMED/ COLD
FROPA GETS DOWN THROUGH THIS CWA LATE IN THE WEEK...IT SHOULD
BRING A BIT OF RELIEF TEMPERATURES WITH SLIGHTLY COOLER/DRIER AIR
SLOWLY SINKING INTO THE CWA. TEMPERATURES IN THE OUT PERIODS WILL
VARY FROM NEAR NORMAL TO SEVERAL DEGREES ABOVE NORMAL THROUGHOUT
THE PERIOD.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
VFR CONDITIONS WILL PREVAIL. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG AND AHEAD OF A COLD FRONT TRACKING ACROSS THE
AREA...MAINLY THIS AFTERNOON AND INTO THE EVENING. SUB-VFR CIGS
AND VSBYS ARE POSSIBLE WITH THE STRONGER STORMS...WITH THE BEST
CHANCE FOR STRONG TO SEVERE STORMS OVER THE EASTERN HALF OF THE
AREA...INCLUDING KABR AND KATY. HEAVY RAIN...RATHER LARGE
HAIL...DAMAGING STRONG WINDS AND PERHAPS EVEN A TORNADO OR TWO
COULD OCCUR NEAR OR WITHIN AIRPORT AIRSPACE. SOUTHERLY WINDS AHEAD
OF THE COLD FROPA WILL INCREASE INTO THE 15 TO 25 MPH
RANGE...WHILE WINDS BEHIND THE FROPA SHIFT AROUND TO THE
NORTHWEST.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
UPDATE...TMT
SHORT TERM...SERR
LONG TERM...DORN
AVIATION...DORN
WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 3, 3:14 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
414 AM CDT FRI AUG 3 2012
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
414 AM CDT FRI AUG 3 2012 /314 AM MDT FRI AUG 3 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS THE
REGION THIS AFTERNOON. THERE IS THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT EARLY ON...BUT SEVERE
STORMS ARE MOST LIKELY ACROSS NORTH CENTRAL AND EASTERN SOUTH
DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA THIS AFTERNOON AND
EVENING. LOCALLY HEAVY RAIN...LARGE HAIL...STRONG WINDS...AND
TORNADOES ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW RAIN SHOWERS ARE POSSIBLE ON SATURDAY...BUT OTHERWISE HIGH
PRESSURE AND DRY CONDITIONS WILL PREVAIL THROUGH EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.
SERR
In the hours before
Local storm report, Aug 3, 1:27 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
227 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM HAIL 5 W MOBRIDGE 45.54N 100.54W
08/03/2012 E0.70 INCH CORSON SD PUBLIC
&&
EVENT NUMBER ABR1200331
TMKEvent by event
52 hail, 17 thunderstorm wind, 2 tornado. Local standard time, as filed.
Hail, Walworth
- When
- August 3, 1:29 PM CST
- Where
- Walworth County, 2.84 mi NW of Mobridge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.560, -100.470
Hail, Walworth
- When
- August 3, 1:52 PM CST
- Where
- Walworth County, 0.84 mi NW of Mobridge
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.540, -100.440
Hail, Walworth
- When
- August 3, 2:00 PM CST
- Where
- Walworth County, 1.19 mi NW of Sitka
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.530, -100.200
Hail, Walworth
- When
- August 3, 2:00 PM CST
- Where
- Walworth County, 5.35 mi NE of Sitka
- Measured
- 2.5 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.580, -100.110
Crop damage was reported due to tennis ball size hail.
Hail, Walworth
- When
- August 3, 2:05 PM CST
- Where
- Walworth County, 1.61 mi ENE of Glenham
- Measured
- 1.5 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.540, -100.240
Hail, Walworth
- When
- August 3, 2:15 PM CST
- Where
- Walworth County, 2.99 mi ENE of Sitka
- Measured
- 1.5 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.530, -100.120
Hail, Walworth
- When
- August 3, 2:17 PM CST
- Where
- Walworth County, 3.45 mi N of Selby
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.550, -100.030
Hail, Walworth
- When
- August 3, 2:18 PM CST
- Where
- Walworth County, 4.51 mi NE of Sitka
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.570, -100.120
Hail, Walworth
- When
- August 3, 2:20 PM CST
- Where
- Walworth County, 1.61 mi ENE of Selby
- Measured
- 1.5 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.510, -100.000
Crop damage was reported due to ping pong size hail.
Hail, Walworth
- When
- August 3, 2:20 PM CST
- Where
- Walworth County, Glenham
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.530, -100.270
Hail, Walworth
- When
- August 3, 2:20 PM CST
- Where
- Walworth County, 4.4 mi ESE of Selby Arpt
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.440, -99.950
Hail, Walworth
- When
- August 3, 2:30 PM CST
- Where
- Walworth County, Selby
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.500, -100.030
Hail, Walworth
- When
- August 3, 2:30 PM CST
- Where
- Walworth County, 3.96 mi NNW of Glenham
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.580, -100.310
Hail, Walworth
- When
- August 3, 2:30 PM CST
- Where
- Walworth County, 1.19 mi NE of Sitka
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.530, -100.160
Hail, Walworth
- When
- August 3, 2:30 PM CST
- Where
- Walworth County, 5.55 mi S of Glenham
- Measured
- 1.5 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.450, -100.280
Hail, Walworth
- When
- August 3, 2:30 PM CST
- Where
- Walworth County, 4.01 mi NE of Sitka
- Measured
- 2.5 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.560, -100.120
Tennis ball size hail caused crop and roof damage.
Hail, Campbell
- When
- August 3, 2:30 PM CST
- Where
- Campbell County, 9.19 mi SSW of Mound City
- Measured
- 1.5 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.590, -100.110
Ping pong size hail caused minor crop damage.
Hail, Walworth
- When
- August 3, 2:30 PM CST
- Where
- Walworth County, 0.48 mi W of Selby
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.500, -100.040
Hail, Walworth
- When
- August 3, 2:30 PM CST
- Where
- Walworth County, 2.52 mi ESE of Selby
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.490, -99.980
Quarter size hail caused some crop damage.
Hail, Walworth
- When
- August 3, 2:30 PM CST
- Where
- Walworth County, 2.52 mi ESE of Selby Arpt
- Measured
- 1.75 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.460, -99.980
Golf ball size hail damaged some vehicles.
Hail, Walworth
- When
- August 3, 2:32 PM CST
- Where
- Walworth County, 1.46 mi SSE of Sitka
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.500, -100.170
Hail, Walworth
- When
- August 3, 2:34 PM CST to 2:54 PM CST
- Where
- Walworth County, Selby
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.500, -100.030
Hail up to golf ball size lasted for twenty minutes.
Hail, Campbell
- When
- August 3, 2:35 PM CST
- Where
- Campbell County, 10.44 mi SSW of Mound City
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.590, -100.180
Hail, Walworth
- When
- August 3, 2:38 PM CST
- Where
- Walworth County, 3.66 mi WSW of Selby Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.450, -100.100
Hail, Faulk
- When
- August 3, 2:45 PM CST
- Where
- Faulk County, 4.86 mi N of Burkmere
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.120, -99.310
Hail, Walworth
- When
- August 3, 2:51 PM CST
- Where
- Walworth County, 0.97 mi E of Java
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.500, -99.880
Hail, Walworth
- When
- August 3, 2:53 PM CST to 3:03 PM CST
- Where
- Walworth County, 4.58 mi SSW of Java
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.440, -99.940
Hail up to golfball size lasted for ten minutes.
Hail, Edmunds
- When
- August 3, 3:00 PM CST
- Where
- Edmunds County, 3.98 mi WSW of Gretna
- Measured
- 1.25 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.420, -99.590
Half dollar size hail caused damage to shingles and crops.
Hail, Edmunds
- When
- August 3, 3:00 PM CST
- Where
- Edmunds County, 6.93 mi S of Gretna
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.350, -99.530
Quarter size hail caused damage to crops.
Hail, Edmunds
- When
- August 3, 3:00 PM CST
- Where
- Edmunds County, 0.97 mi E of Bowdle
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.450, -99.650
Hail, Walworth
- When
- August 3, 3:00 PM CST
- Where
- Walworth County, 0.69 mi N of Selby
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.510, -100.030
Hail, Walworth
- When
- August 3, 3:00 PM CST
- Where
- Walworth County, 2.52 mi WSW of Java Jct
- Measured
- 1.25 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.510, -99.970
Hail, Edmunds
- When
- August 3, 3:00 PM CST
- Where
- Edmunds County, 3.46 mi ENE of Bowdle
- Measured
- 1.25 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.460, -99.600
Hail, Walworth
- When
- August 3, 3:03 PM CST
- Where
- Walworth County, 6.76 mi ESE of Java
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.450, -99.780
Hail, Walworth
- When
- August 3, 3:04 PM CST
- Where
- Walworth County, 4.52 mi SE of Java
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.450, -99.840
Hail, Edmunds
- When
- August 3, 3:13 PM CST
- Where
- Edmunds County, 5.72 mi NNE of Loyalton
- Measured
- 1.25 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.360, -99.250
Thunderstorm Wind, Edmunds
- When
- August 3, 3:13 PM CST
- Where
- Edmunds County, 5.21 mi NNE of Loyalton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.350, -99.240
The windows and vinyl siding on the west side of a house were destroyed due to seventy mph winds and golf ball size hail. The wind and hail also damaged the west side of a barn and severely damaged the bean and corn crops.
Hail, Edmunds
- When
- August 3, 3:13 PM CST
- Where
- Edmunds County, 5.05 mi NNE of Loyalton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.350, -99.250
Hail, Edmunds
- When
- August 3, 3:15 PM CST
- Where
- Edmunds County, 6.24 mi S of Bowdle
- Measured
- 2.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.360, -99.660
Hail, Edmunds
- When
- August 3, 3:28 PM CST
- Where
- Edmunds County, 9.69 mi S of Bowdle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.310, -99.660
Hail, Edmunds
- When
- August 3, 3:30 PM CST
- Where
- Edmunds County, 10.54 mi S of Gretna
- Measured
- 1.25 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.300, -99.560
Half dollar size hail damaged vehicles.
Hail, Edmunds
- When
- August 3, 3:30 PM CST
- Where
- Edmunds County, 3.96 mi SSW of Beebe
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.400, -99.240
Hail, Edmunds
- When
- August 3, 3:30 PM CST
- Where
- Edmunds County, 0.84 mi NE of Loyalton
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.290, -99.270
Hail, Edmunds
- When
- August 3, 3:31 PM CST
- Where
- Edmunds County, 4.52 mi SE of Gretna
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 45.400, -99.460
Hail, Edmunds
- When
- August 3, 3:45 PM CST
- Where
- Edmunds County, 10.54 mi S of Bowdle
- Measured
- 1.75 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.300, -99.710
Golf ball size hail caused damage to vehicles.
Hail, Edmunds
- When
- August 3, 3:45 PM CST
- Where
- Edmunds County, 2.81 mi S of Roscoe
- Measured
- 1.25 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.410, -99.340
Hail, Edmunds
- When
- August 3, 3:53 PM CST
- Where
- Edmunds County, 6.86 mi NE of Loyalton
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.350, -99.180
Hail, Edmunds
- When
- August 3, 3:55 PM CST
- Where
- Edmunds County, 10.45 mi SSW of Craven
- Measured
- 1.75 in hail
- Reported by
- Department of Highways
- Coordinates
- 45.290, -99.030
Hail, Edmunds
- When
- August 3, 4:00 PM CST
- Where
- Edmunds County, 11.91 mi S of Bowdle
- Measured
- 1.75 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.280, -99.630
Hail, Edmunds
- When
- August 3, 4:00 PM CST
- Where
- Edmunds County, 2.13 mi SSE of Beebe
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.420, -99.190
Thunderstorm Wind, Faulk
- When
- August 3, 4:05 PM CST
- Where
- Faulk County, Faulkton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.030, -99.130
An estimated wind gust of sixty mph was reported by law enforcement.
Thunderstorm Wind, Faulk
- When
- August 3, 4:15 PM CST
- Where
- Faulk County, 1.47 mi SSE of Chelsea
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.150, -98.740
A trained spotter estimated wind gusts of sixty mph.
Thunderstorm Wind, Edmunds
- When
- August 3, 4:15 PM CST
- Where
- Edmunds County, 4.38 mi SW of Mina
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.390, -98.840
A trained spotter estimated a wind gust of sixty mph.
Hail, Edmunds
- When
- August 3, 4:15 PM CST
- Where
- Edmunds County, 4.38 mi SW of Mina
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.390, -98.840
Thunderstorm Wind, Faulk
- When
- August 3, 4:17 PM CST
- Where
- Faulk County, 1.47 mi SSE of Chelsea
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.150, -98.740
A trained spotter reported large tree branches down due to an estimated seventy mph winds.
Thunderstorm Wind, Brown
- When
- August 3, 4:23 PM CST
- Where
- Brown County, 3.49 mi S of Richmond
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.470, -98.620
Thunderstorm Wind, Spink
- When
- August 3, 4:40 PM CST
- Where
- Spink County, Redfield
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.870, -98.520
The emergency manager reported large branches downed due to estimated wind gusts of seventy to eighty mph.
Hail, Spink
- When
- August 3, 4:40 PM CST
- Where
- Spink County, Redfield
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.870, -98.520
Thunderstorm Wind, Spink
- When
- August 3, 4:44 PM CST
- Where
- Spink County, 0.69 mi N of Gallup
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.080, -98.500
An estimated wind gust of seventy to eighty mph was reported.
Tornado, Spink
- When
- August 3, 4:45 PM CST to 4:46 PM CST
- Where
- Spink County, 0.47 mi W of Redfield Arpt to 0.39 mi W of Redfield Arpt
- Rating
- EF0
- Path length
- 0.07 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 44.850, -98.540
The public reported a tornado briefly touching down in a cornfield.
Thunderstorm Wind, Spink
- When
- August 3, 4:55 PM CST
- Where
- Spink County, 6.52 mi NNE of Frankfort
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.960, -98.260
Seventy mph winds destroyed three grain bins along with downing numerous trees in a shelter belt. Significant crop damage also occurred from the combination of winds and dime size hail.
Thunderstorm Wind, Spink
- When
- August 3, 4:59 PM CST
- Where
- Spink County, 0.69 mi N of Doland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.890, -98.100
An estimated thunderstorm wind gust of sixty mph was reported.
Thunderstorm Wind, Spink
- When
- August 3, 5:00 PM CST
- Where
- Spink County, 2.93 mi W of Turton to 6 mi W of Turton
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.050, -98.160
Numerous trees along with power lines were downed by eighty mph winds. A building was also moved fifty feet off of it's foundation.
Thunderstorm Wind, Spink
- When
- August 3, 5:03 PM CST
- Where
- Spink County, 0.85 mi NE of Brentford
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 45.160, -98.320
An estimated thunderstorm wind gust of seventy mph caused tree branches in Brentford to come down.
Tornado, Spink
- When
- August 3, 5:05 PM CST to 5:07 PM CST
- Where
- Spink County, 2.76 mi S of Conde to 2.74 mi S of Conde
- Rating
- EF0
- Path length
- 0.29 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 45.110, -98.100
A weak tornado touched down in a cornfield three miles southwest of Conde.
Thunderstorm Wind, Spink
- When
- August 3, 5:07 PM CST
- Where
- Spink County, Turton
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.050, -98.100
An estimated thunderstorm wind gust of seventy to eighty mph was reported.
Hail, Spink
- When
- August 3, 5:08 PM CST
- Where
- Spink County, 0.69 mi N of Doland
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.890, -98.100
Thunderstorm Wind, Clark
- When
- August 3, 5:15 PM CST
- Where
- Clark County, 1.2 mi SW of Raymond
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.910, -97.940
An estimated thunderstorm wind gust of sixty mph was reported.
Thunderstorm Wind, Clark
- When
- August 3, 5:36 PM CST
- Where
- Clark County, 2.02 mi NE of Garden City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.970, -97.540
An estimated thunderstorm wind gust of sixty mph caused tree damage.
Thunderstorm Wind, Hamlin
- When
- August 3, 6:20 PM CST
- Where
- Hamlin County, Castlewood
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.720, -97.030
Eighty mph winds downed between thirty and forty trees in Castlewood and Hayti. Many power outages were also reported.
Thunderstorm Wind, Roberts
- When
- August 3, 6:56 PM CST
- Where
- Roberts County, Rosholt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.870, -96.730
An estimated thunderstorm wind gust of sixty mph downed trees and caused power outages.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, August 3 to 8, 2012$55 million · 1 event
- Hail and Damaging Wind in Nebraska, August 3, 20121 death · $5,000 · 1.75 in hail · 10 events
- Wildfire in Oklahoma, August 3 to 4, 20121 death · 9 events
- Heat in Alabama, August 3, 20121 death · 1 event
- Damaging Winds and Lightning Strike in Georgia, August 3, 2012$294,000 · 56 kt wind · 5 events
- Flash Flood in California, August 3, 2012$100,000 · 1 event
- Flash Flood and Hail in Tennessee, August 3, 2012$62,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Minnesota, August 3, 2012$5,000 · 56 kt wind · 46 events
- Hail and Damaging Wind in Delaware, August 3, 20124 injured · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 3, 2012$15,000 · 1.75 in hail · 23 events
- Damaging Winds in Minnesota, August 3, 201293 kt wind · 29 events
- Damaging Winds in South Carolina, August 3, 2012$32,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407971, 407972, 407983, 407984, 407985, 407986, 407989, 407990, 407982, 407991, 408000, 407997, 408001, 408002, 408003, 408006, 408007, 408008, 408010, 408013, 407998, 407999, 408014, 408016, 408031, 408017, 408021, 408513, 408514, 408584, 408585, 408586, 408588, 408033, 408034, 408589, 408622, 408812, 408039, 408036, and more.